Google Play icon

Vaccine injections may cause you some intense shoulder pain – have you heard about SIRVA?

Share
Posted October 29, 2018

Of course you should get flu shots and other important vaccines. They save lives and there is no reason to fall out of order from a preventable disease. However, vaccine shot itself can cause some trouble, because of so called SIRVA – shoulder injury related to vaccine administration. But what is it really? And can it be prevented?

SIRVA occurs when an injection is administered too high in the arm, and the vaccine is delivered to the shoulder capsule instead of the deltoid muscle. Image credit: Cpl. Jackeline Perez Rivera via Wikimedia

Scientists from the University of Waterloo conducted a study on SIRVA and reiterated the need for health care professionals to take certain precautions to minimize its risk. SIRVA is really a bizarre phenomenon. It is uncommon and not very well understood. However, in the cases that scientists looked into, it seems that SIRVA is often caused by improper administration of the vaccine. SIRVA occurs when the shot is done too high on the shoulder and instead of dispersing in the muscle it goes into the shoulder capsule. And the trouble begins from there.

If the patient gets SIRVA he starts experiencing intense pain in his shoulder around 48 hours after the vaccine is injected. The pain is so bad that normal pain killers don’t help at all. In fact, nothing helps. Months may go by and the patient will still complain about shoulder pain, impaired mobility and weakness in the arm. It is really a debilitating condition, which is caused by such a routine procedure. Of course, there are treatments, such as corticosteroid injection to the shoulder or physiotherapy, but even they take a lot of time to be effective. For effective diagnosis an ultrasound scan is necessary, but people experiencing SIRVA often don’t come to their general physicians and it goes undiagnosed. Part of the issue is that many people don’t know about the possibility of this severe side effect of vaccines.

The responsibility to administer vaccine injection properly always lies on the shoulders of the doctor. However, there are certain things you can do to minimize the risk of SIRVA. Kelly Grindrod, a professor in the School of Pharmacy at Waterloo, said: “When going for your flu shot, wear a sleeveless shirt or a shirt where the sleeves can easily be rolled up. Don’t pull the neck of your shirt down as this can lead to a vaccine being injected into the shoulder instead of the arm. Putting your hand on your hip with your elbow out and away from the body will also help relax the deltoid muscle where the injection is going”.

If you experience symptoms of SIRVA after a vaccine, don’t hesitate visiting your doctor’s office. It will not go away by itself and there are ways to reduce the pain. Most importantly, remember that these injuries are possible, even if very uncommon.

 

Source: University of Waterloo

Featured news from related categories:

Technology Org App
Google Play icon
83,396 science & technology articles